The Rare Drug Allergy That Almost Took My Life - Virtua Blog

The Rare Drug Allergy That Almost Took My Life

By Rachel Estrada Ryan

One recent Saturday afternoon, my nervous husband drove me to our nearest emergency room. I was relatively calm as we drove, holding out hope I’d be sent home in a few hours. However, had I not gone to the ER when I did, a severe drug allergy could have killed me.

How this ordeal all started

I began a new drug regimen about 10 days earlier. On the day I took my first dose of this new medication, my doctor warned me about the possibility of a severe allergic reaction called Stevens Johnson syndrome (SJS). In the same breath, he assured me that this reaction is extremely rare, and, that in more than 15 years of prescribing the drug, he’d never seen one of his patients develop SJS. Still, it was something to be aware of, and he asked me to call if any sort of rash appeared.

The night before my ER visit, I did notice a rash. At first I chalked it up to my eczema, the red splotchiness I experience every winter. The next day, however, I noticed in the shower that the rash had spread to my forearms and lower legs. By the time I removed my clothes for my ER exam, I was shocked to find the rash had spread even further. It covered most of my body, and was spreading up to my face. I was immediately and aggressively treated, and admitted for a three-night hospital stay.

According to the American Academy of Allergy, Asthma and Immunology, symptoms of a drug allergy include:

  • Skin rashes, particularly hives
  • Itching
  • Difficulty breathing and respiratory problems
  • Swelling, such as in the face
  • Anaphylaxis, a much more serious and rare allergic response that can cause  inflammation in multiple systems in the body  

Drugs that are most likely to cause allergic reactions include:

  • Antibiotics like penicillin and amoxicillin, or sulfa antibiotics like Bactrim
  • Anti-seizure medications
  • Aspirin
  • Non-steroidal anti-inflammatory drugs (NSAIDs) like ibuprofen and naproxen
  • Chemotherapy drugs
  • Insulin

Why it’s important to know about drug allergies and reactions

Throughout my hospitalization, my doctors and I joked I was that “lucky” one in a million to experience this rare reaction. 

The thing is, not much is known about how common severe adverse drug reactions are. It’s possible for anyone to develop an adverse reaction or be allergic to any drug. Fortunately, not all adverse or allergic reactions will be as severe as the one I developed.

Still, it’s important to know your risk, which increases if you take certain medications. And, it’s important to know what adverse reactions—no matter how rare—you could experience with the medication you’re taking. As my experience shows, it’s critically important to seek immediate medical care if you start to develop the symptoms of an adverse reactionit could save your life.

Updated June 15, 2016

navigator access center

Contact Virtua

A Personal Health Navigator can help you find a doctor, schedule appointments or classes, and help you find a service or location.

1-888-VIRTUA-31-888-VIRTUA-3 Live Chat

You May Also Like

The 8 High-Risk Foods That Trigger Allergic Reactions - Virtua Articles

The 8 High-Risk Foods That Trigger Allergic Reactions

Food allergies affect a whopping 1 in 13 children—with potentially deadly effects. Here’s what you need to know to ensure your child’s safety.

Read More
emergency care

Emergency Medicine

Know what the warning signs are and where to go when an emergency happens to you and/or your family.

Read More
Lab Services

Lab Services

Virtua outpatient labs in Camden, Gloucester and Burlington counties analyze tests and report results to physicians in a timely and efficient manner.

Read More